Translate this page into:
Corticosteroids in toxic epidermal necrolysis
J S Pasricha
Skin Diseases Centre, 1-A, Masjid Moth, DDA Flats, Phase I, Outer Ring Road, Near Chirag Delhi Flyover, New Delhi - 110 048
|How to cite this article:
Pasricha J S. Corticosteroids in toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2008;74:493
I wish to refer to the two papers published in the IJDVL on toxic epidermal necrolysis (TEN), V. K. Sharma et al ,  and Reena Rai and C. R. Srinivas.  Interestingly, neither of these papers have referred to two of our publications , on the same topic. In the first paper,  I have discussed our approach for treating TEN and in the second  we have described 5 representative patients of TEN treated with our approach. I wish your readers refer to both these papers and consider the following facts.
- Fatality in TEN is commonly linked to inadequately controlled drug reaction. Whereas corticosteroids used in adequate doses are life saving and lead to quick recovery, using corticosteroids in smaller doses, or not at all, can be disastrous. All the patients who have active disease need corticosteroids but the doses given must be large enough. We believe, pulse doses as a routine are not necessary.
- The second important reason for death in TEN is unnecessarily prolonged use of corticosteroids. The corticosteroids should be withdrawn after the lesions have healed and the causative drug has been eliminated (usually within 1-2 weeks).
- One may be able to achieve similar results with other drugs such as IVIG or cyclosporine etc., but corticosteroids are the cheapest and also the most easily available drugs. Corticosteroids used for brief periods do not cause many problems.
In fact, we developed so much of confidence in being able to manage TEN with steriods, that we provoked TEN (although this is not recommended as a routine practice) in most patients under our care to find out the actual causative drug.  There were a few surprises when the actual causative drug turned out to be different from the suspected drugs. But provocation should be undertaken only by those who know how to handle any situation that may emerge. And interestingly, we found the reaction occurring within 6-8 hours of oral provocation. Hence, although some reports suggest otherwise, I strongly recommend that high dose-short duration corticosteroids be routinely used in the Management of TEN. Suprapharmacological doses are probably unnecessary and small doses would be certainly ineffective.
Sharma VK, Sethuraman G, Minz A. Stevens Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and SJS-TEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol 2008;74:238-40.[Google Scholar]
Rai R, Srinivas CR. Suprapharmacologic doses of intravenous dexamethasone followed by cyclosporine in the treatment of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2008;74:263-5.[Google Scholar]
Pasricha JS. Management of toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 1990;50:458-9.[Google Scholar]
Pasricha JS, Khaitan BK, Shantharaman R, Mittal A, Girdhar M. Toxic epidermal necrolysis. Int J Dermatol 1996;35:523-7.[Google Scholar]